Georgia, 2021

Rip Current in Georgia, August 19, 2021

August 19, 2021 · NWS CHS · 1 event in 1 county or zone

Large swells from distant tropical cyclone Henri led to a period of enhanced rip currents along the beaches of southeast Georgia.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Large swells from distant tropical cyclone Henri led to a period of enhanced rip currents along the beaches of southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 19, 9:32 AM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 19, 9:32 AM EST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1032 AM EDT Thu Aug 19 2021

.SYNOPSIS...
Tropical cyclone Henri is well offshore of our coast and is
forecasted to move northeast and farther away from our area
late this week. Otherwise, the region will remain between an
inland trough and offshore high pressure into mid next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update: Current temperatures and dew points are generally
within 2 degrees of the running forecast. Radar is also rain
free for now, but we expect convection to develop by this
afternoon. Overall, the only changes we made with this update
were minor, just plugging the temperature/dew point observations
into the forecast and blending them into this afternoon.

As of 740 AM: IR satellite indicated patches of thin cirrus
clouds across the CWA. Temperatures are expected to warm
steadily this morning, resulting in ground fog to dissipate
during the early daylight. The forecast remains on track.

As of 325 AM: KCLX recently detected some isolated weak showers
over portions of Jenkins, Screven, and Hampton Counties. These
showers are expected to dissipate by 8Z. Otherwise, IR satellite
indicated that most areas will begin the day with mostly clear
conditions, with a few patches of mid and high clouds over the
coast. The sfc pattern will feature broad high pressure over the
western Atlantic and Gulf of Mexico as a trough remains over
the middle Carolinas today. This pattern should yield a steady
WSW wind across the forecast area this morning into this
afternoon. As a result, a sea breeze should develop by mid-day,
remaining pinned into the early afternoon hours. Given strong
insolation and WSW winds, temperatures should steadily warm this
morning, with many areas expected to reach 90 degrees around
noon. The sea breeze is forecast to push inland through the rest
of the afternoon, likely supporting the formation of scattered
showers and thunderstorms. Temperatures are expected to peak in
the low 90s with a few pockets of mid 90s inland. Sfc dewpoints
should range in the mid to upper 70s, yielding heat index values
around 105 away from the coast.

Scattered showers and thunderstorms may linger into the early
evening, then expected to dissipate through the rest of the evening.
The latest NAM12 indicates that a H5 vort max may ripple over the
region ahead of a longwave trough. At the sfc, the NAM indicates
that broad low developing over the Coastal Plain of SC and GA. If
the NAM scenario verifies then the region could see rounds of showers
and thunderstorms through the night. At this time, I will design the
forecast after the latest HREF, showing generally dry conditions
after late this evening. Low temperatures are forecast to range in
the mid to upper 70s.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Forecast confidence: Moderate.

The area looks to remain between and inland trough and tropical
cyclone Henri several hundred miles offshore, which will be moving
well northeast of the area Saturday. Otherwise, an upper trough will
persist over the region through the period which will keep our rain
chances a bit greater than normal, even overnight. There could be
periods of heavy rainfall but in general the risk for flash flooding
looks to be low. Temperatures should mostly be above normal. Due to
the continued humid conditions heat indices should generally top out
in the 100-105 degree range most areas each afternoon, although
can't completely rule out a few readings near our Heat Advisory
criteria of 110 degrees.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Forecast confidence: Moderate.

Not much change in the overall pattern into mid next week with the
area remaining between low-level troughing inland and Atlantic high
pressure to the east. The upper trough should give way to higher
pressure aloft with conditions getting a bit drier and warmer. With
continued elevated humidity levels heat indices should peak over 100
degrees most locales each afternoon but the risk for reaching Heat
Advisory criteria (110 degrees) is low (mostly on Monday).

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
VFR is expected into the early afternoon. The sea breeze should
remain pinned to the coast around mid-day, then will drift
slowly inland during the afternoon. The potential for
thunderstorms will be highlighted with a TEMPO between 19-23Z.
Convection should dissipate during the early evening. Tonight,
conditions are forecast to feature light to calm winds with VFR
ceilings.

Extended Aviation Outlook: Moderate to high confidence in periodic
restrictions through early next week, mostly from afternoon/evening
showers and thunderstorms.

&&

.MARINE...
Today and Tonight: The marine zones will remain between a
narrow area of high pressure over the western Atlantic and a
trough inland. This pattern should support steady WSW winds
around 10 kts. Seas will generally be 3-4 ft. Additionally,
Tropical Cyclone Henri is generating swells. These long period
swells should start migrating through our area later today and
into tonight.

Friday through Tuesday: Moderate to high confidence this period.
Tropical cyclone Henri several hundred miles offshore will make its
closest approach Friday before turning northeast of the area Friday
night. Swells should peak Friday night which could push significant
wave heights to 6 feet or more and thus Small Craft Advisories will
be possible, especially beyond 20 nm from shore. Otherwise, Atlantic
high pressure and an inland trough will prevail which will maintain
slightly elevated winds (mainly 20 knots or less from the
south/southwest) with seas mostly 4 feet or less. Also, conditions
look at least marginally favorable for waterspouts each morning
along any land breezes that develop.

Rip Currents: There is a Moderate Risk at all of our beaches
today and Friday due to swell from Tropical Cyclone Henri. There
will remain an elevated threat for rip currents this weekend.

&&

.TIDES/COASTAL FLOODING...
Tides/Coastal Flooding...Tide levels are forecast to reach marginal
Coastal Flood Advisory levels around Charleston during the Friday
night high tide and possibly Saturday night as well, mainly due to
the full moon and swells from tropical cyclone Henri well offshore.
Thus, minor coastal flooding will be possible, with flooding being
exacerbated if heavy rain falls around the same time.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...NED/RJB
MARINE...NED/RJB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 19, 2:15 AM EST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
315 AM EDT Thu Aug 19 2021

AMZ330-350-352-354-374-200900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
315 AM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
200900-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
315 AM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ049-050-200900-
Coastal Colleton-Charleston-
315 AM EDT Thu Aug 19 2021

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Coastal Flooding...Tide levels are forecast to reach marginal
Coastal Flood Advisory levels around Charleston during the Friday
night high tide and possibly Saturday night as well, mainly due to
the full moon and swells from tropical cyclone Henri well offshore.
Thus, minor coastal flooding will be possible, with flooding being
exacerbated if heavy rain falls around the same time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048-051-200900-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Jasper-
315 AM EDT Thu Aug 19 2021

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
August 19, 1:00 PM EST to 2:00 PM EST
Where
Coastal Chatham forecast zone
Reported by
Lifeguard

Lifeguards on Tybee Island Beach reported numerous rip currents throughout the afternoon south of 7th Street. There were three assists just south of the Tybee Island Pier around 1 PM, but no injuries.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979143.